Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The difference between permutation polynomials over finite fields

Authors: Stephen D. Cohen, Gary L. Mullen and Peter Jau-Shyong Shiue
Journal: Proc. Amer. Math. Soc. 123 (1995), 2011-2015
MSC: Primary 11T06
MathSciNet review: 1196163
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Recently S. D. Cohen resolved a conjecture of Chowla and Zassenhaus (1968) in the affirmative by showing that, if $ f(x)$ and $ g(x)$ are integral polynomials of degree $ n \geq 2$ and p is a prime exceeding $ {({n^2} - 3n + 4)^2}$ for which f and g are both permutation polynomials of the finite field $ {F_p}$, then their difference $ h = f - g$ cannot be such that $ h(x) = cx$ for some integer c not divisible by p. In this note we provide a significant generalization by proving that, if h is not a constant in $ {F_p}$ and t is the degree of h, then $ t \geq 3n/5$ and, provided $ t \leq n - 3$, t and n are not relatively prime. In a sense this measures the isolation of permutation polynomials of the same degree over large finite prime fields.

References [Enhancements On Off] (What's this?)

  • [1] S. Chowla and H. Zassenhaus, Some conjectures concerning finite fields, Norske Vid. Selsk. Forh. (Trondheim) 41 (1968), 34-35. MR 0233805 (38:2126)
  • [2] S. D. Cohen, Proof of a conjecture of Chowla and Zassenhaus on permutation polynomials, Canad. Math. Bull. 33 (1990), 230-234. MR 1060378 (91g:11146)
  • [3] M. Fried, On a conjecture of Schur, Michigan Math. J. 17 (1970), 41-55. MR 0257033 (41:1688)
  • [4] L. Kuipers and H. Niederreiter, Uniform distribution of sequences, Wiley-Interscience, New York, 1974. MR 0419394 (54:7415)
  • [5] R. Lidl and H. Niederreiter, Finite fields, Encyclopedia Math. Appl., vol. 20, Addison-Wesley, Reading, MA, 1983 (now distributed by Cambridge Univ. Press). MR 1429394 (97i:11115)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 11T06

Retrieve articles in all journals with MSC: 11T06

Additional Information

Keywords: Finite field, permutation polynomial
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society